Alert archive / Illinois / Flash Flood Warnings in 2018
Flash Flood Warning 2, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Feb 24, 2018, 3:59 PM CST for Cape Girardeau County, Perry County, Scott County, Missouri; 8 counties in Illinois. It was in force for 5 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 24, 2018, 3:59 PM CST (21:59 UTC)
- Expired
- Feb 24, 2018, 9:00 PM CST
- In force
- 5 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Alexander County, IL, Franklin County, IL, Jackson County, IL, Johnson County, IL, Perry County, IL, Pulaski County, IL, Union County, IL, Williamson County, IL, Cape Girardeau County, MO, Perry County, MO, Scott County, MO
The radar
The Paducah radar (KPAH), 80 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 24, 4:40 PM CST | FLASH FLOOD | Carbondale, IL | PLEASANT HILL RD AND MCLAFFERTY RD BEING BLOCKED OFF DUE TO FLOODING. EAST WALNUT ST. AND BIGLER ROAD ALSO REPORTED AS FLOODED. |
| Feb 24, 5:03 PM CST | HEAVY RAIN 0 | Ne Cape Girardeau, MO | 3.7 INCHES OF RAIN SINCE 2PM SATURDAY. |
| Feb 24, 5:10 PM CST | FLASH FLOOD | West Frankfort, IL | SPOTTER REPORTED WATER OVER PARTS OF HWY 149 AND NEARBY SIDE ROADS. |
| Feb 24, 5:25 PM CST | FLASH FLOOD | Se Marion, IL | NUMEROUS ROADS FLOODED AROUND MARION. |
| Feb 24, 5:29 PM CST | FLASH FLOOD | Sw Carbondale, IL | COUNTRY CLUB ROAD AT HARRIS GLEN ROAD FLOODED WITH SMALL TREES OVER THE ROAD |
| Feb 24, 5:55 PM CST | FLASH FLOOD | Creal Springs, IL | SEVERAL ROADS IN THE SOUTHERN PORTION OF WILLIAMSON COUNTY QUICKLY BECOMING IMPASSABLE. |
| Feb 24, 6:18 PM CST | FLASH FLOOD | Thompsonville, IL | SEVERAL ROADS REPORTED IMPASSABLE IN THE SE PORTION OF FRANKLIN CO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 483 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 387 m²/s²
- 0-3 km storm-relative helicity
- 414 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
823
WGUS53 KPAH 242159
FFWPAH
ILC003-055-077-087-145-153-181-199-MOC031-157-201-250300-
/O.NEW.KPAH.FF.W.0002.180224T2159Z-180225T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
359 PM CST SAT FEB 24 2018
The National Weather Service in Paducah has issued a
* Flash Flood Warning for...
Perry County in south central Illinois...
Union County in southern Illinois...
Pulaski County in southern Illinois...
Johnson County in southern Illinois...
Williamson County in southern Illinois...
Jackson County in southern Illinois...
Alexander County in southern Illinois...
Franklin County in south central Illinois...
Scott County in southeastern Missouri...
Perry County in southeastern Missouri...
Cape Girardeau County in southeastern Missouri...
* Until 900 PM CST
* At 354 PM CST, Doppler radar indicated thunderstorms with heavy
rain were moving into the warned area. Close to 5 inches of rain
have fallen over the past four days or so. Rainfall rates around
one-half inch per hour are developing over the region. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Cape Girardeau, Carbondale, Marion, Sikeston, and Herrin.
Additional rainfall amounts of 1 to 3 inches are likely in the
warned area through early this evening. Rapid rises in water levels
will occur. This is a potentially life-threatening situation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3821 8915 3812 8914 3812 8871 3734 8871
3733 8890 3723 8893 3705 8924 3707 8931
3703 8928 3687 8957 3686 8969 3713 8977
3713 8987 3760 8986 3760 9014 3764 9015
3787 8994 3791 8984 3780 8967 3822 8959
$$
York1 follow-up statement
442
WGUS73 KPAH 242315
FFSPAH
Flash Flood Statement
National Weather Service Paducah KY
515 PM CST SAT FEB 24 2018
ILC003-055-077-087-145-153-181-199-MOC031-157-201-250300-
/O.CON.KPAH.FF.W.0002.000000T0000Z-180225T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry IL-Union IL-Pulaski IL-Johnson IL-Williamson IL-Jackson IL-
Alexander IL-Franklin IL-Scott MO-Perry MO-Cape Girardeau MO-
515 PM CST SAT FEB 24 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CST FOR
PERRY...UNION...PULASKI...JOHNSON...WILLIAMSON...JACKSON...
ALEXANDER...FRANKLIN...SCOTT...PERRY AND CAPE GIRARDEAU COUNTIES...
At 505 PM CST, trained weather spotters reported flash flooding in
the Carbondale area, where street closures were taking place. Water
was over roads throughout the warned area, including Highway 149
near West Frankfort. Widespread heavy rain and thunderstorms
continue. Hourly rainfall rates of around an inch have been reported
in the Cape Girardeau, Jackson, Marion, and Carbondale areas.
Thunderstorms continue to train northeast across the Cape Girardeau,
Carbondale, and Marion areas. This could result in potentially
serious urban flooding in those cities.
Some locations that will experience flooding include...
Cape Girardeau, Carbondale, Marion, Sikeston, Jackson, and Herrin.
Additional rainfall amounts of one to three inches are possible in
the warned area through 8 pm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3821 8915 3812 8914 3812 8871 3734 8871
3733 8890 3723 8893 3705 8924 3707 8931
3703 8928 3687 8957 3686 8969 3713 8977
3713 8987 3760 8986 3760 9014 3764 9015
3787 8994 3791 8984 3780 8967 3822 8959
$$
YorkWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Feb 24, 1:24 PM CST, 2 hours 35 minutes earlier.
Area forecast discussion, Feb 24, 1:24 PM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
124 PM CST Sat Feb 24 2018
.SHORT TERM...(Tonight through Monday night)
Issued at 109 PM CST Sat Feb 24 2018
Going forecast is coming into form/on track. If anything, some of
the short term modeling has it here/pushing thru a little quicker,
which is in part why SPC has shaved the western edge of our
Enhanced (svr) risk zone. But all things remain virtually
unchanged, with increasing wind shear/instability peaking around
00Z or shortly thereafter. See linear development already upstream
over western AR, and the warm sector convection is ongoing on
into our southern border counties. Anticipate increasing
convective threat thru nightfall, continuing into early evening
hours. Still high pw's will keep the flooding rains a hazard, with
another 1-2" possible thru the end of the event (higher amounts
locally in thunderstorms). So will re-up the FFA (and FLW's) and
continue thru tmrw morning, as we monitor for severe likelihood
thru the evening hours. It looks like a quick/sharp west to east
exit in the 06z-09z time frame with all pcpn over entirely by
12z. The remainder of the short term (Sunday thru Monday night)
will be recovery time, with High pressure giving dry weather and
generally seasonal temps for this time of year.
.LONG TERM...(Tuesday through Saturday)
Issued at 109 PM CST Sat Feb 24 2018
Ran with the blend and targeted the mid week rain chance,
starting Tue night and ending Thursday evening. During that time
frame, the models are increasingly signalling a wet pattern, with
another 1 to 2 inches on average possible, mainly along/south of
the Ohio river. This won't give a whole lot of recovery time from
the previous wetting, upwards to 3 days. Did go ahead and include
some elevated thunder risk late Tue night, and then again Wed
evening, as GFS shows supportive showalters and even some mucape
in the lower 1 km on the back end (time). This could result in
some locally higher totals, and depending upon how our river stems
are responding, may result in another headline/watch scenario. Not
too sold on convective chances just yet, so that's a maybe, but am
sold on some wet weather for the overall time frame.
Temps hold generally mild for this time of year, with a late week
cooldown behind the mid week storm system/wake of its departure.
&&
.AVIATION...
Issued at 109 PM CST Sat Feb 24 2018
Warm front lifting north will keep restricted cigs/vsbys, along
with increasing rain chances, in the forecast. Behind it, linear
convective chances increase into the evening hours, with IFR
restrictions forecast in thunderstorms for its passage. Gusty
south winds will shift to northwest overnight/with fropa, then
diminish upon clearing out/with high pressure taking over tmrw.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through late tonight for ILZ075>078-080>094.
MO...Flood Watch through late tonight for MOZ076-086-087-100-107>112-
114.
IN...Flood Watch through late tonight for INZ081-082-085>088.
KY...Flood Watch through late tonight for KYZ001>022.
&&Hazardous weather outlook, Feb 24, 3:30 PM CST, 29 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 330 PM CST Sat Feb 24 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-251100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 330 PM CST Sat Feb 24 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Showers and Thunderstorms this afternoon and evening, into the overnight hours, will pose a severe weather and flooding hazard. A Tornado Watch is in effect until 9 pm for most of southeast Missouri, western Kentucky, and far southern Illinois. Refer to the Watch product for details. A Flood Watch remains in effect through late tonight, and that product can be referenced for additional details. In addition, Flood and Flash Flood Warnings remain in effect as a line of thunderstorms with heavy rain impact the area. Numerous river flood warnings are also in effect. Refer to the warning products and their follow up statements for more details. .DAYS TWO THROUGH SEVEN...Sunday through Friday An additional 1 to 2 inches of rainfall is possible during the mid week time frame. Refer to the flood warnings and statements for important river flood details, including the latest updated information. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested this afternoon and evening for the Tornado Watch. All reports of storm activity are appreciated.
In the hours before
Local storm report, Feb 24, 11:35 AM CST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1135 AM CST SAT FEB 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 AM HEAVY RAIN EDDYVILLE 37.08N 88.08W
02/24/2018 M6.07 INCH LYON KY PUBLIC
4 DAY RAINFALL TOTAL RELAYED VIA TWITTER
&&
SPLocal storm report, Feb 24, 2:26 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
226 PM CST SAT FEB 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM HAIL 6 E PRINCETON 37.11N 87.78W
02/24/2018 E0.88 INCH CALDWELL KY PUBLIC
NICKEL SIZED HAIL REPORTED AT HWY 672.
&&
ALRSpecial weather statement, Feb 24, 2:46 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 246 PM CST Sat Feb 24 2018 ILZ090-092>094-KYZ001>009-MOZ112-242200- POPE-ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD- MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-MISSISSIPPI- INCLUDING THE CITIES OF GOLCONDA, CAIRO, MOUND CITY, METROPOLIS, HICKMAN, CLINTON, BARDWELL, WICKLIFFE, PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, AND CHARLESTON 246 PM CST Sat Feb 24 2018 ...Isolated wind gusts near 40 mph possible through 330 pm CST... Isolated wind gusts up to 40 mph may be possible over the Purchase area of West Kentucky through 330 pm CST. Clouds are beginning to thin near the Kentucky and Tennessee state line. Stronger winds higher in the atmosphere may mix down as skies clear, producing stronger wind gusts during the next hour. Given the wet ground, these stronger winds may down small or diseased trees or tree limbs and toss around loose objects. Smith
Special weather statement, Feb 24, 3:41 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Paducah KY
341 PM CST SAT FEB 24 2018
KYZ022-242200-
Todd KY-
341 PM CST SAT FEB 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TODD COUNTY UNTIL
400 PM CST...
At 341 PM CST, Doppler radar was tracking a strong thunderstorm over
Guthrie, or 11 miles northeast of Clarksville, moving northeast at 45
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Guthrie and Allensville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A tornado watch remains in effect until 900 PM CST for south central
Kentucky.
LAT...LON 3675 8706 3664 8706 3664 8729 3682 8706
3677 8705
TIME...MOT...LOC 2141Z 229DEG 37KT 3663 8715
SPSpecial weather statement, Feb 24, 3:58 PM CST, 1 minute before
Special Weather Statement
National Weather Service Paducah KY
358 PM CST SAT FEB 24 2018
ILZ088-092-093-MOZ087-111-242230-
Alexander IL-Union IL-Pulaski IL-Cape Girardeau MO-Scott MO-
358 PM CST SAT FEB 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION...NORTHWESTERN
PULASKI...ALEXANDER...NORTHEASTERN SCOTT AND EAST CENTRAL CAPE
GIRARDEAU COUNTIES UNTIL 430 PM CST...
At 358 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Carbondale to Ware to 7 miles southwest of
Jonesboro to near Kelso. Movement was northeast at 50 mph.
Winds in excess of 45 mph will be possible with these storms.
Locations impacted include...
Cape Girardeau, Scott City, Anna, Jonesboro, Benton, Cobden, Morley,
Tamms, Kelso, Ware, Thebes, Alto Pass, Commerce, Mill Creek, East
Cape Girardea and Lambert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.
&&
A tornado watch remains in effect until 900 PM CST for southern
Illinois...and southeastern Missouri.
LAT...LON 3701 8963 3729 8952 3740 8942 3759 8932
3760 8908 3759 8907 3718 8926
TIME...MOT...LOC 2158Z 223DEG 43KT 3764 8920 3745 8937 3738 8937 3719
8949
SMITHThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 2:58 AM CST | Areal Flood Warning | PAH | Butler, Mississippi, New Madrid, Ripley, Scott, Stoddard | 30 hr |
| Feb 24, 9:00 AM CST | River Flood Warning | PAH | Wayne | 48 hr |
| Feb 24, 11:57 AM CST | River Flood Warning | PAH | Cape Girardeau, Perry, Scott | 6 days |
| Feb 24, 3:30 PM CST | Flash Flood Warning | PAH | Bollinger, Butler, Carter, Ripley, Stoddard, Wayne | 5 hr |
| Feb 24, 3:58 PM CST | Special Weather Statement | PAH | Scott | 32 min |
| Feb 24, 4:10 PM CST | Severe Thunderstorm Warning | PAH | Butler | 20 min |
| Feb 24, 4:21 PM CST | Special Weather Statement | PAH | Cape Girardeau, Scott | 39 min |
| Feb 24, 4:29 PM CST | Special Weather Statement | PAH | Butler, Stoddard | 46 min |
| Feb 24, 5:01 PM CST | Special Weather Statement | PAH | Cape Girardeau | 14 min |
| Feb 24, 5:12 PM CST | Special Weather Statement | PAH | Scott | 33 min |
| Feb 24, 5:31 PM CST | Tornado Warning | PAH | Butler | 29 min |
| Feb 24, 3:01 AM CST | Areal Flood Warning | PAH | Massac, Pope | 30 hr |
| Feb 24, 10:24 AM CST | River Flood Warning | PAH | Franklin, Williamson | 8 days |
| Feb 24, 4:17 PM CST | Severe Thunderstorm Warning | PAH | Union | 43 min |
| Feb 24, 4:41 PM CST | Severe Thunderstorm Warning | PAH | Johnson, Williamson | 34 min |
| Feb 24, 4:55 PM CST | Severe Thunderstorm Warning | PAH | Williamson | 24 min |
| Feb 24, 5:08 PM CST | Special Weather Statement | PAH | Union | 37 min |
| Feb 24, 5:15 PM CST | Special Weather Statement | PAH | Saline | 45 min |
| Feb 24, 5:25 PM CST | Flash Flood Warning | PAH | Edwards, Gallatin, Hamilton, Hardin, Pope, Saline and 3 more | 5 hr |
| Feb 24, 5:40 PM CST | Special Weather Statement | PAH | Alexander, Pulaski | 35 min |
| Feb 24, 5:49 PM CST | Special Weather Statement | PAH | Johnson | 41 min |
Nearby
Flash Flood Warnings in Illinois, 2018Flash Flood Warnings in Missouri, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.